Basal cell carcinoma (BCC) is the most common form of nonmelanoma skin cancer worldwide. In this prospective randomized trial, Essers et al compare recurrence rates following Mohs micrographic surgery (MMS) with surgical excision (SE). The effect difference between the 2 surgical groups was small, most likely related to the fact that all incompletely excised BCCs after SE were retreated immediately. In addition, the cost analysis revealed that the mean total treatment costs of MMS were significantly higher, suggesting that it is not cost-effective to introduce MMS on a large scale for primary and recurrent BCC.
High-dose intravenous immunoglobulin (IVIG) therapy is increasingly used to treat inflammatory or autoimmune disorders. Adverse effects of IVIG administration are typically minor, and dermatologic adverse effects are rare. In this case series, Vecchietti et al describe 4 cases of a severe eczematous reaction that occurred approximately 10 days following IVIG infusion. The medical literature contains 33 similar reports, characterized by dyshidrotic lesions on the palms followed by a more diffuse pruritic maculopapular eruption.
Cytotoxic T-lymphocyte antigen 4 (CTLA-4) plays an integral role in the maintenance of tolerance. Blocking CTLA-4 function may aid in overcoming tolerance to immunogenic tumors such as melanoma. Several clinical trials using anti–CTLA-4 monoclonal antibodies in patients with metastatic melanoma showed promise, but treated patients showed multiple autoimmune toxic effects that were more pronounced in patients with more dramatic objective disease responses. In this prospective study, Jaber et al evaluated the clinicopathologic features of skin eruptions in patients treated with anti–CTLA-4. The CD4-predominant dermatitis was associated with increased tissue and peripheral blood eosinophils. Many features resembled those described for maculopapular reactions to medications, raising the intriguing possibility that CTLA-4 inhibition may play a role in the pathogenesis of these reactions.
Diltiazem hydrochloride is a widely used calcium channel blocker. Cutaneous adverse effects are rare. Diltiazem-induced photodistributed hyperpigmentation has been reported mainly in African American female patients with Fitzpatrick type V skin, but in this case series, Saladi et al describe the reaction occurring in patients with skin types I, III, and VI as well. Photospectrometry analysis revealed diltiazem's absorption range to be 220 to 300 nm. Prevention of diltiazem-induced photodistributed hyperpigmentation can be achieved by initiating photoprotective measures, and in those patients who develop the reaction, gradual resolution after discontinuing diltiazem treatment is the rule.
Distinctive appearance of photodistributed hyperpigmentation in a patient undergoing diltiazem hydrochloride therapy.
Acute graft-vs-host disease (GVHD) is a frequent complication in allogeneic stem-cell transplantation (SCT) and typically arises 3 months following SCT, with clinical features that include a disseminated maculopapular exanthema. Other target organs include the liver and gastrointestinal tract, and the clinical staging of the disease relates profoundly to prognosis. Skin involvement may be the first clinical manifestation, but the diagnosis may prove difficult because the eruption can be morphologically nonspecific. The utility and timing of skin biopsy as a single test to confirm the diagnosis remains unclear. In this decision analysis study, Firoz et al demonstrate that treating immediately without biopsy yielded the best clinical outcomes. In populations with a prevalence of GVHD lower than 30%, skin biopsy may be better able to guide treatment.
This Month in Archives of Dermatology. Arch Dermatol. 2006;142(2):138. doi:10.1001/archderm.142.2.138